Opioid Overdose

Opioid overdoses are preventable. Learn the signs and symptoms and know how to help someone who is in need.

  1. Pinpoint pupils
  2. Cold and clammy skin
  3. Blue/gray lips, hands, and fingertips
  1. Shallow breathing
  2. Choking or gurgling
  3. Person is unresponsive, unconscious, or not moving

If you determine that someone is overdosing, call 911 immediately. If you are able to administer naloxone, do so while medical attention is on the way.

What is naloxone?

Naloxone is a life-saving antidote that reverses opioid overdoses. It can be administered by non-medical individuals through a nasal spray. It is a very safe medication that blocks opioid receptors and reverses an overdose, but has no effect one someone not experiencing an overdose. It is not meant to be a substitute for medical attention, and you should always call 911 for someone experiencing an overdose. How do I administer naloxone and what are the side effects?

Naloxone can be administered via nasal spray in 3 easy steps – 1) Peel 2) Place 3) Press:
  1. Peel back the package to remove the device.
  2. Place the tip of the nozzle in either nostril with your pointer and middle finger on the sides of the nozzle and your thumb on the plunger *Do not press the plunger until you are ready to administer the dose.*
  3. Press the plunger firmly to release the dose into the patient’s nose.

If the first dose does not work, a second dose can be administered. Side effects may include headache, changes in blood pressure, rapid heart rate, sweating, nausea, vomiting, and tremors.


Where can I get naloxone?

narcan You can obtain naloxone at any pharmacy without a doctor’s prescription. There is a statewide standing order from the Department of Health and Senior Services requiring that pharmacies keep a stock of naloxone on hand, however in some areas if there has not been a demand it is possible that a pharmacy may not have it in stock. Call your local pharmacy to see if they have naloxone available, when visiting the pharmacy ask to speak with a pharmacist about naloxone and they will provide you with opioid overdose education and how to dispense naloxone, and insurance can be billed if necessary. Narcan© and Evzio© are two brands of naloxone that are available for purchase.


How much does naloxone cost?

The cost of naloxone depends on where and how you get it. Patients with insurance should check with their insurance company to see what the co-pay is for naloxone. Patients without insurance can check retail costs with their local pharmacy.

Remember: Overdoses don’t have to be fatal. Get naloxone and save a life.

Need help now?

drug phone   National Drug Abuse Hotline: 1-800-943-0566
rx phone   Prescription Drug Abuse Hotline: 1-888-939-3612

facebook  twit
Published by Partners in Prevention. All rights reserved. Contact Us.
pip logo